WHO Pharmaceuticals Newsletter 1997, No. 03&04
(1997; 15 pages)
Table of Contents
Close this folderRegulatory actions
View the documentAmaranth - no longer acceptable
View the documentAntibiotics for first-aid use - final monograph on OTC drug products: allergy warning revised
View the documentDiethyltoluamide (DEET) in insect repellants - maximum strength established
View the documentEstrogen-containing products for hormone replacement - revised product information
View the documentFenfluramine - revised product information & warning concerning pulmonary hypertension
View the documentFosinopril - registration refused
View the documentMefloquine - restricted use
View the documentMefloquine - restricted use
View the documentNifedipine - restricted use
View the documentParacetamol - restrictive measures
View the documentParacetamol/methionine combination - withdrawn
View the documentPimozide - contraindicated with macrolide antibiotics: interactions
View the documentRemifentanil - rescheduled
View the documentRetinoid derivatives: retinol (vitamin A) - reminder concerning birth defects
View the documentRetinoid derivatives: retinol (vitamin A) - product information revised: reminder concerning teratogenicity
View the documentRetinoid derivatives: isotretinoin - product information revised: prescription requirements reinforced
View the documentTerfenadine - suspension & restricted use
View the documentTolrestat - withdrawn: hepatic necrosis
View the documentVancomycin - infusion time modified
Open this folder and view contentsDrug surveillance
Open this folder and view contentsNew developments
Open this folder and view contentsMedical devices
Open this folder and view contentsGeneral information
Open this folder and view contentsVeterinary medicine
 

Tolrestat - withdrawn: hepatic necrosis

Argentina. Tolrestat (AlrestinR: Wyeth-Ayerst) is a new aldose-reductase inhibitor indicated in the treatment of complications of serious diabetes such as neuropathy, retinopathy and nephropathy.

In March 1995, the National Pharmacovigilance System received a notification of hepatic necrosis and death in a 41-year old woman patient receiving tolrestat capsules 200 mg per day. The patient died 80 days after the beginning of treatment and 30 days after the drug was withdrawn following the appearance of the first hepatic symptoms (abdominal pain and jaundice).

In October 1996, the manufacturer withdrew tolrestat from the market worldwide following reports of two additional deaths from hepatic necrosis associated with the use of tolrestat (in Canada and Italy), and after reviewing the results of recently completed clinical studies that failed to confirm positive results of earlier clinical trials.

Reference: Communication from the Administracion Nacional de Medicamentos, Alimentos y Technologia Medica (ANMAT), Buenos Aires, 5 November 1996.

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: March 20, 2014